SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Catalog Number |
74123152 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Cyst(s) (1800); Unspecified Infection (1930)
| Date of Event |
09/19/2013
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that the plaintiff underwent a primary left bhr surgery on (b)(6) 2009, due to hip pain related to dysplasia with secondary osteoarthritis from a childhood femoral fracture.Then they were diagnosed with a knee infection; therefore, a two-stage revision surgery was planned.The first stage was performed on (b)(6) 2013, to remove the bhr cup and femoral head, and irrigate and debride the wound.When the capsule was incised, frank gray pus was expressed, and cysts were found within the dome of the acetabulum.An antibiotic impregned cement was used to create a cement spacer.The patient was later taken to the recovery room in stable condition.No information has been made available regarding the second revision.No other complications were reported.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(6).
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed due to dysplasia, pain and infection.As of today, the devices, all of which were used in treatment, remain implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Although infection was noted as the reason for the revision, the clinical root cause of the infection cannot be confirmed.The infection is highly likely of an exogenous nature and is not associated with the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.